A 61-year-old woman with chronic hepatitis C received peginterferon α 180 μg/week, and obtained undetectable qualitative hepatitis C virus (HCV) RNA (lower limit of detection 50 IU/ml) after 8 weeks of treatment. Shortly thereafter aminotransferase values greatly increased (>20 × upper limit of normal) and did not decline after treatment suspension. The patient admitted taking St John’s wort (Hypericum perforatum) for depressed mood, recommended by a friend, during the preceding 6 weeks. Liver function tests continued to worsen and international normalised ratio (INR) prolongation developed; the patient was hospitalised. Test for antinuclear antibody was positive (1:320) and treatment with methylprednisolone was started; bilirubin and aminotransferase levels slowly declined, though a new flare occurred when steroids were tapered. After 6 months of prednisone treatment, the liver function tests returned to baseline levels. The combination of peginterferon α and St John’s wort resulted in a severe acute hepatitis in this patient. Patients should be advised of this potential toxic effect of this herbal remedy.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.